SAN DIEGO, California — Low-dose oral contraceptives might increase the incidence of chronic pelvic pain in young women, especially during sexual climax, a new study suggests.
"This is a side effect that is not discussed and is not in the package insert," said Margarita Aponte, MD, a urologist from New York University in New York City.
Dr. Aponte presented the study results here at the American Urological Association 2013 Annual Scientific Meeting.
Current oral contraceptives contain very low-dose estrogen, which causes changes in serum estradiol, free testosterone levels, hormonal receptors, and vulvar mucosa. The researchers hypothesized that this could result in vulvodynia.
Dr. Aponte and her team collected email survey responses from 957 women at 2 universities. They categorized women into 1 of 3 groups: no oral contraceptive use, use of oral contraceptives with 20 µg of ethinyl estradiol or less (low-dose users), and use of contraceptives with more than 20 µg of ethinyl estradiol (normal-dose users).
Pain was classified by location and by circumstances, such as during sexual climax or urination.
Low-dose users were significantly more likely to meet the criteria for a diagnosis of chronic pelvic pain than nonusers (P = .045). However, normal-dose users were less likely than nonusers to have pain.
More low-dose users than nonusers reported pain during sexual climax (25.2% vs 12.3%; P = .002). The likelihood that normal-dose users and nonusers would experience pain during climax was statistically equivalent.
Those whose symptoms started after they began taking the contraceptives were more likely to meet the criteria for a diagnosis of chronic pelvic pain than those whose symptoms started before they began taking the contraceptives.
Table. Women With Chronic Pelvic Pain
|Oral Contraceptive Use||Percentage|
Kristene Whitmore, MD, from the Pelvic and Sexual Health Institute at Drexel University in Philadelphia, Pennsylvania, told Medscape Medical News that she has treated many patients with these symptoms, including "tons of patients who have been from one physician to another."
Dr. Whitmore, who was not involved in the study, described the case of a 24-year-old woman who had used low-dose oral contraceptives for 2 years before gradually developing vaginal dryness and postcoital burning.
After a treatment of 0.03% estradiol and 0.1% testosterone twice daily for 3 months, the woman's dyspareunia completely resolved.
"Our main message is that any time we give medicine, we need to talk about the negatives as well as the positives," said Dr. Aponte.
Clinicians treating women whose pelvic pain corresponds to low-dose contraceptive use can either prescribe a higher-dose oral contraceptive or a different type, she said.
This study did not receive outside funding. Dr. Aponte and Dr. Whitmore have disclosed no relevant financial relationships.
American Urological Association (AUA) 2013 Annual Scientific Meeting: Abstract 1515. Presented May 3, 2013.
Medscape Medical News © 2013 WebMD, LLC
Send comments and news tips to email@example.com.
Cite this: Low-Dose Birth Control Pill May Cause Pelvic Pain - Medscape - May 20, 2013.